Format

Send to

Choose Destination
Prog Neuropsychopharmacol Biol Psychiatry. 2007 Aug 15;31(6):1255-60. Epub 2007 May 25.

A review of liver function tests during treatment with atypical antipsychotic drugs: a chart review study.

Author information

1
Department of Psychiatry, Zonguldak Karaelmas University, Faculty of Medicine, Zonguldak, Turkey. nurayulus@yahoo.com

Abstract

OBJECTIVE:

Atypical antipsychotic drugs commonly cause asymptomatic increase in the liver enzymes and serum bilirubin levels. However they rarely may induce a serious hepatic toxicity. In this article we aimed to evaluate the effect of atypical antipsychotic drugs namely olanzapine, risperidone and quetiapine on the hepatic enzymes and serum bilirubin levels in psychiatric patients.

METHOD:

Chart reviews of 312 patient followed-up at Psychiatry Department of Zonguldak Karaelmas University Hospital were examined in detail. The patients whose baseline and follow-up liver function tests including alanine aminotransfeaminotransferase (ALT), aspartate aminotransferase (AST), gamma-glutamyl transferase (GGT), alkaline phosphotase (ALP) and serum bilirubin that were measured before and within the treatment period of first and sixth months were enrolled. Forty eight males and 62 females whose ages ranging from 12 to 65 years were eligible for this study (no pregnant case was present).

RESULTS:

The repartition according to treatment is as follows: olanzapine (n=33), risperidone (n=29), and quetiapine (n=48). Two of the 110 patients (1.8%) presented with increased AST levels of up to 4 fold and ALT of thrice the basal level and needed to stop treatment (AST increase in one female with olanzapine 20 mg/day; ALT increase in one male with olanzapine 30 mg/day). Thirty of the 110 patients (27.2%) showed asymptomatic increases in ALT, AST, GGT and serum bilirubin levels in the first month of the study. After 6 months of the treatment, abnormalities in the liver function tests were observed in 25 patients (22.7%).

CONCLUSION:

These results were in accordance with previous studies that asymptomatic increase of liver enzymes are common but significant liver enzyme elevations are rare during atypical antipsychotic treatment. We suggest that obtaining baseline liver enzyme tests before atypical antipsychotic therapy and monitoring regularly specifically in patients with risk factors for liver damage during therapy.

PMID:
17600607
DOI:
10.1016/j.pnpbp.2007.05.005
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center